Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 42, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jul 17, 2023, 5:20 PM CDT for Butler County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2023, 5:20 PM CDT (22:20 UTC)
- Expired
- Jul 17, 2023, 8:37 PM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Butler County, MO
The radar
The Paducah radar (KPAH), 151 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 303 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2138 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.2
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:38 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Jul 17, 2:38 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion National Weather Service Paducah KY 238 PM CDT Mon Jul 17 2023 .SHORT TERM...(Tonight through Wednesday night) Issued at 228 PM CDT Mon Jul 17 2023 Challenging forecast ahead with multiple hazards ranging from severe to flash flooding potential during the short term period. There may also be some heat concerns on Wednesday across southwest portions of the cwa. Convective activity this morning diminished rather quickly and clouds have thinned out. Latest mesoanalysis reveals the highest instability west of the Mississippi River across MO/AR. However, sufficient instability is in place across southern IL as well. Shear values of 35-40 kts are present. Convection should develop to our northwest within the next couple of hours and spread southeast into our area. A few of the CAMs indicate an entire line of storms may blow up by early evening and sweep through much of the cwa. There are already a few storms going up by STL along with more activity further southwest along I-44 in MO. Whatever materializes should largely be out of the cwa by 03z. A general lull in activity is expected overnight into Tuesday. Thereafter, a concerning scenario is unfolding for the late Tuesday evening through Wednesday morning period. A disturbance in the west- northwest flow will slide across the lower Ohio Valley during this time. A healthy surge of moisture leads to precipitable water values as high as 2.2". CAMs have been in good agreement with training convection across southern IL into southwest IN or northwest KY. The probability matched mean from the 12z HREF indicates a swath of 3-5", with localized higher readings not out of the whelm of possibility. Much of this will likely fall in a 3-6 hour window as well. WPC has upgraded a portion of the area to a moderate risk for excessive rainfall. We will need to monitor this period closely, as some significant flash flooding potential exists. On Wednesday, the ridge across the southwest U.S. will try to flex northeastward some into our area. However, how warm we get will be somewhat dependent on leftover clouds from the overnight convection Tuesday night. Southeast Missouri has the best shot to experience temperatures exceeding 95 and heat index readings of 105+, which may lead to a Heat Advisory being needed. .LONG TERM...(Thursday through Monday) Issued at 228 PM CDT Mon Jul 17 2023 Shower and thunderstorm chances continue Thursday into at least the first part of Friday as disturbances within the west-northwest flow swing through. A cold front is expected to make passage late Thursday into early Friday. Behind the boundary, less humid air will flow into the region for next weekend. This should lead to drier conditions as well, but there is at least a hint that another piece of energy will dive down into the trough in place leading to some rain potential again by next Sunday. For now will keep with the NBM silent PoPs though. Temperatures will actually be slightly below normal next weekend with highs in the mid to upper 80s and lows falling into the low to mid 60s. Dewpoints only in the upper 50s to lower 60s will lead to heat index readings remaining below 90. && .AVIATION... Issued at 1226 PM CDT Mon Jul 17 2023 Challenging forecast regarding convective evolution this afternoon, but should see some development by later afternoon that lingers into the evening. Confidence isn't high in areal coverage and timing at any one terminal though so maintained VCTS mention for now. Activity should decrease and leave behind a mainly dry overnight into Tuesday morning. Conditions should be primarily VFR throughout the period, except possible brief reductions within any convection. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...SP LONG TERM...SP AVIATION...SP
Hazardous weather outlook, Jul 17, 3:12 PM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 312 PM CDT Mon Jul 17 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-182015- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 312 PM CDT Mon Jul 17 2023 /412 PM EDT Mon Jul 17 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected late this afternoon and evening. A few storms may become severe. Damaging winds and large hail will be the main concerns. Heavy rainfall and localized flooding may occur with stronger storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday On and off chances of thunderstorms will continue through Friday evening. Some strong to severe storms will be possible Tuesday afternoon through Wednesday evening, with damaging winds and hail being the primary concern. A potentially significant flash flooding threat may develop Tuesday night across parts of southern Illinois, southwest Indiana, and northwest Kentucky. Heat index readings will approach 105 degrees Wednesday afternoon, especially in southeast Missouri, far west Kentucky and southwest Illinois. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across portions of the region through this evening.
In the hours before
Local storm report, Jul 17, 1:56 PM CDT, 3 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
156 PM CDT Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 AM Hail 1 NNE Piedmont 37.16N 90.69W
07/17/2023 E1.50 inch Wayne MO Broadcast Media
Time estimated.
&&
DWThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:08 PM CDT | Special Weather Statement | PAH | Crittenden, Livingston | 37 min |
| Jul 17, 3:02 AM CDT | Special Weather Statement | PAH | Perry | 28 min |
| Jul 17, 3:11 AM CDT | Severe Thunderstorm Warning | PAH | Franklin, Jefferson, Perry | 34 min |
| Jul 17, 3:38 AM CDT | Special Weather Statement | PAH | Franklin | 37 min |
| Jul 17, 4:34 AM CDT | Special Weather Statement | PAH | Franklin, Saline, Williamson | 26 min |
| Jul 17, 6:05 AM CDT | Severe Thunderstorm Warning | PAH | Perry | 40 min |
| Jul 17, 11:00 AM CDT | Severe Thunderstorm Warning | PAH | Butler, Carter, Wayne | 22 min |
| Jul 17, 4:54 PM CDT | Severe Thunderstorm Warning | PAH | Butler, Stoddard, Wayne | 36 min |
| Jul 17, 5:24 PM CDT | Special Weather Statement | PAH | Butler | 51 min |
| Jul 17, 5:31 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Stoddard, Wayne | 44 min |
| Jul 17, 5:33 PM CDT | Severe Thunderstorm Warning | PAH | Butler | 42 min |
| Jul 17, 5:41 PM CDT | Severe Thunderstorm Warning | PAH | Butler, Carter, Wayne | 49 min |
| Jul 17, 5:59 PM CDT | Severe Thunderstorm Warning | PAH | New Madrid, Scott, Stoddard | 46 min |
| Jul 17, 6:12 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Butler, Stoddard, Wayne | 48 min |
| Jul 17, 6:28 PM CDT | Flash Flood Warning | PAH | Butler | 2 hr |
| Jul 17, 6:40 PM CDT | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau, Scott, Stoddard | 50 min |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.